Vitamin D3 gel capsules, raise vitamin D, stronger bones, study of vitamin D supplements

Vitamin D is critically important to maintain healthy metabolism as well as to keep bones strong. Many studies demonstrate the hazards of low circulating vitamin D levels, but few show that trying to raise vitamin D levels in the usual way with a weekly supplement pill can overturn those problems. This reader reported a bad reaction to the 50,000 IU vitamin D2 supplement the doctor prescribed.

Reaction Makes It Hard to Raise Vitamin D Levels:

Q. After seeing my doctor and getting a blood test, I was told that my vitamin D levels were abnormally low (below 10). I have symptoms of deficiency including fatigue, depression and muscle and bone pain. My doctor prescribed 50,000 IUs of vitamin D weekly, but after the first dose my symptoms got worse.

The bone pain got really bad, along with nausea, vomiting and abdominal pain. The urgent care doctor blamed it on the vitamin D supplement. How can I raise vitamin D levels without suffering side effects?

Other Ways to Raise Vitamin D Levels:

A. Ask your doctor if it would be acceptable for you to take a lower dose every day instead of 50,000 IU weekly. Some people find that regimen is easier to tolerate.

As the sun gets stronger, you might consider 15 to 20 minutes of exposure a day. That is one way to get your vitamin D without upsetting your stomach or aggravating your bone pain. Be sure not to get so much sun that the skin gets red.

Vitamin D2 vs. Vitamin D3:

You haven’t said whether your doctor prescribed vitamin D2 or vitamin D3. Many readers have reported digestive difficulties (heartburn, diarrhea, constipation, nausea, vomiting, etc.) with a high, once-a-week dose of vitamin D2. You can learn more about vitamin D, the symptoms of low levels and how they can be corrected in our Guide to Vitamin D Deficiency.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Jacqueline
    Reply

    Can’t take vitamin D3. My vitamin D level is 9. What can I do to get my level up?

  2. Jacqueline
    Tn.
    Reply

    My vitamin D level is 9 I can’t take the vitamin d3 it makes me sick and I feel like I’m spaced out any suggestions!

  3. Heather
    Reply

    The once a week supplement made me miserable! Just one dose. Bloating, out of this world. Hot flashes, no sleep, everything hurt more. To make matters worse, I was given folic acid to take with it. Huge air bubble in my throat and chest for days. Diarrhea, constipation. Depression, anxiety. I know I won’t ever eat enough of either one. Twice I tried them. Nasty. What’s the lowest dose you can buy? Because I’m never doing prescription again. It was two weeks before I could even enjoy a cup of coffee again.

  4. Stan
    London
    Reply

    It turns out my vitamin D levels are low. My doctor said i should take over the counter vitamin d3. I have started 1000IU per day and also going out when sunny. Every time i took it felt thirsty. After 3 days i started feeling nauseous, depressed, anxious no appetite at all. I am feeling sick as a hell. I don’t have any problems with my thyroid or any organs. Today is my 2nd day since i have stopped it but still not feeling better. From my research I found that this side effects could last a couple of days or after 48h they should start to slowly subside. I even took some magnesium with d3. If tomorrow i don’t feel any better i will go to see my GP and explain him what is going on. And i will never ever take d3 again. The God give us a sun to get d3 which devil make me take it on tablets i don’t know.

  5. Peggy
    San Diego, CA
    Reply

    Recent advances in vitamin D research show that the actual vitamin D only lasts for 24-48 hrs in our blood. The blood test used to screen vitamin D actually measures the 25 OH-vitamin D, and although this test will increase nicely with large doses once weekly or even monthly, the true benefit is not there unless vitamin D is taken (or absorbed from sunshine) every day or every other day. This is not yet commonly known by many doctors, and the 50,000 IU D2 is still prescribed weekly to correct deficiencies.

    We would do better taking either 5,000 IU soft gel (1-2) daily or the 2,000 IU per drop (x6 drops = 6,000 IU daily), and then dropping down to a lower dose if indicated later.

    If you are trying to get your vitamin D from sunshine, you need to see your shadow, shorter than you. Not through windows nor sunblock. About 1/4th the amount of time to get sunburned (don’t get sunburned!)… Make sure you also are getting enough calcium, magnesium, zinc, vitamin K2. Hope this helps!

  6. Dallee
    Florida
    Reply

    As to the prescription Vitamin D capsule, one of the world’s leading experts advised that — if you have problems — bite into the capsule, ingest the contents, and discard the capsule casing.

    That did eliminate my problem with the prescription pill.

    Also advised by the same expert, if you have any discomfort when taking regular Vitamin D pills, try taking boron. I found that, for a 2,000 to 5,000 unit dose of Vitamin D, 6 mg of tri-boron eliminated the discomfort, which was in the form of a vague but real sense of joint pain.

  7. Terry
    New York
    Reply

    I was prescribed a high dose of D3 to kick off my level…I was afraid I would die of the consipation.

    • Orachella
      VA
      Reply

      I’m so glad to see someone else mention severe constipation as a side effect of vitamin D. I have had low level of vitamin D for many years but whenever I take even a daily dose the constipation is awful. I have also noticed that calcium carbonate (in many prepared foods) does the same thing!

  8. Calista
    New Jersey
    Reply

    My allergist feels the vitamin D levels should be between 60-80 for people with allergies. Mine was 20 & I was getting every bug coming & going. Have increased the vitamin D levels that I take daily, 5,000 2xdaily with food & this year I have done much better. Got a case of bronchitis from my husband, but because my levels were up, I got over the bug quicker than he did. His Dr. also has increased the amount he is to take. Obviously, it has a lot to do with our immune systems.

  9. Diane
    Ca
    Reply

    My Vitamin D level was low for years with all the symptoms that comes with. A wise friend of mine suggested adding vitamin K2 to the Vitamin D (5,000 mg per day). Within 2 months my level was up 60. My endocrinologist was shocked as she had never heard of Vitamin K2 helping raise levels of Vitamin D. My symptoms have improved also.

  10. Jean S.
    Orlando Florida
    Reply

    I too have had a problem with Vitamin D3. Several years ago, after being told my vitamin D level was low, I was put on a high dose of vitamin D 50,000 for two weeks or more. When my vitamin D showed an improvement I was told to go back to taking the lower dose of D3 2000 IU.
    In the spring of 2015 I started having joint and muscle pains in my legs and hips. Even my buttocks were painful. Having a massage was agony at times. I could barely lift my legs up onto a curb. I would wake up in the night in agony with my legs.

    My doctor had me go to a orthopedic doctor who took X-rays on my knees and hips and found no problem. I was put on prednisone. No effect. I had a doppler done on my legs. No problem there. An MRI was suggest, but before I had this done, I read an article in one of your weekly letters about someone who had the same sounding problems and who had for several years been taking the Vitamin D and when he stopped taking it, all his leg pains went away. So I stopped taking the Vitamin D and within three days it was like a miracle had taken place. All my pains went away and I was able to walk for miles without pain. My night time pains disappeared. I live in the sunshine state and I am always outside working in my garden. I am 82 years old and feel like I am 20 again. I take no other medications of any kind.

    We are told we need all these drugs and supplements to stay alive and healthy. I believe staying active and eating a well balanced diet will do more for you than any pills or potions.

    Jean S.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.